THIRUVANANTHAPURAM: Even though the Health Department had been on a denial mode regarding a possible connection between the administration of the pentavalent vaccine and the death of the 56-day-old child at Vithura near here, the postmortem report says that cause of death is hypersensitivity reaction.
The death of Ancy, daughter of Shameer and Shajeela, soon after the administration of the vaccine more than a month ago at Vithura Government Community Health Centre had raised suspicions about the safety of pentavalent vaccine. On noticing a change of colour on the body and bleeding through the nose after the administration of the vaccine, the baby was shifted to the hospital, but did not survive.
The post-mortem report clearly says that ‘blood-stained frothy liquid’ was seen coming through the left nostril. Air passages were found to be congested, and contained blood stained-froth. The lungs also showed a mottled appearance, congestion and petechiae (red spots due to mild haemorrhage).
However, the postmortem certificate leaves a loophole with regard to hypersensitivity, the report being unspecific on hypersensitivity to what source.
While in general usage by scientists and doctors, the term hypersensitivity refers to a very unusual allergic reaction to a vaccine. Health Secretary Rajeev Sadanandan said further studies were needed to conclusively prove as to whether it was the vaccine that triggered the allergy.
‘’Highly advanced studies are required to pinpoint the cause of death.
There is also a slight chance that the reaction could be against paracetamol that was administered on that day. We are thinking of sending the samples to a highly-advanced lab abroad,’’ said Rajeev Sadanandan.
The Health Department will also be contacting the World Health Organisation (WHO) for further advice on the issue. Meanwhile, the contention by certain quarters that the baby had died due to an allergic reaction to milk was not supported by the post-mortem report.
‘’Stomach contained a few ml of curd like milk having no unusual smell,’’ it said. The left thigh around the injection mark had oedema.
It may be recalled that the pentavalent vaccine that was introduced in the national immunisation programme in Sri Lanka in January 2008, had to be withdrawn after several thousand doses were administered as there were 25 serious adverse reactions, including five deaths.
Similarly, pentavaccine introduced in the national immunisation programme of Bhutan in July 2009 was withdrawn within two months after eight deaths.
What is Hypersensitivity?
T’Puram: Hypersensitivity reaction refers to an allergic reaction to one of the vaccine components, including stabilisers and adjuvants used in the vaccine, said sources. Rarely, it could also be allergy to latex in the rubber stopper of the vaccine vial. With DTP vaccine, the reported rate of true allergic reactions is about 1 to 6 per million, with hepatitis B (which is the fourth component of pentavalent vaccine), it is lower and closer to 1 per million. Allergic reactions to the Hib component of the pentavalent vaccine is extremely rare and there are no rates available. So, the percentage rates for children who may develop allergy to the pentavalent vaccine are generally considered to be the same as that for DTP vaccine.